A hospital in Wisconsin says eight teenagers have been hospitalized this month after vaping.
Now, it’s sending out a warning.
In July, alone, Children’s Hospital Wisconsin says it saw eight separate cases of teenagers hospitalized with severe lung damage, WITI reported.
The exact causes of their illnesses remain a mystery, but each of the teenagers admitted to using a vape weeks and months before they were hospitalized, according to the TV station.
The Wisconsin Department of Health Services is investigating, WDJT reported.
“It’s the only common thread right now,” hospital spokesman Andrew Brodzeller said, according to the Journal-Sentinel. “It really does point to whatever these kids are inhaling.”
Health officials say toxic chemicals in some e-cigarette cartridges have been shown to cause damage to lungs, WITI reported.
The hospital says the patients were admitted after they displayed symptoms including chest pain, cough, shortness of breath, fatigue and weight loss, WDJT reported. Some patients even needed help to breath.
Several of the teens responded well to steroid treatments and were sent home, but some remain in the hospital, the Journal-Sentinel reported.
With vapes and e-cigarettes being so new, state officials fear the long-term effects of vape use, citing increased risk of chronic obstructive pulmonary disease, which hinders lungs’ ability to transport oxygen, the Patch reported.
A 2018 survey found that about 37 percent of twelfth graders in the U.S. reported vaping at least once in the past year, according to the National Institute on Drug Abuse.